Is my Pill making me nuts?
Easily half the ladies in my practice have horror stories of what has happened when they took the contraceptive Pill. Medical science has long minimised the mood effects of the Pill. It would argue that the patients in my practice are a skewed sample – they were already struggling with mood issues, which is why they came to see me in the first place. Taking the Pill was just another variable factor, not the underlying cause of their instability.
Medicine has further held the line that you can’t accuse “the Pill” of causing depression because there are so many different types of contraceptive Pill with different chemical compositions and effects. Over the years a lot has been said about how the Pill helps PMS (Premenstrual Syndrome) and PMDD (Premenstrual dysphoric disorder) and helps to stabilise moods. Yaz is one Pill which has been registered for the treatment of PMS. The prevailing attitudes have left women doubting their experiences when complaining about the Pill to their doctors.
The advent of the Pill was nothing short of revolutionary. When women’s reproductive choices are in their hands it frees them up to work, get educated, leave a bad relationship. Together with the vote, it has liberated modern women. The Pill was launched in the 60’s, and since then much work has been done to reduce hormone doses used and to try and make the Pill more “natural”.
What we have left, in broad strokes, are various Pills which contain estrogen and then different types of progesterone (except for the mini-pill, which is progesterone only). The result is contraceptives with different effects. You can get a Pill which helps for acne, or water retention, or severe bleeds or menstrual migraines. The Pill is also supposed to prevent bone thinning, endometrial and ovarian cancers, and iron deficiency. It is all very amazing. Theoretically, with the guidance of a good Obstetrician & Gynaecologist or GP specialising in women’s issues, you should be able to find the right Pill for you.
Perhaps it is understandable that Medicine is baffled by women and their sometimes negative experiences on the Pill. While men have a basic on/off switch, women have a myriad of interconnected dials to modulate their endocrine systems. What’s more, the dials change through a woman’s lifetime.
A woman of childbearing age has a basic monthly cycle. Right after menstruation, she is energetic, expansive and perky (when estrogen is high), then she ovulates and goes into a premenstrual phase of fatigue and irritability (when progesterone is high). Every woman knows that she feels different at different times in her cycle. These cycles are further made variable by how burnt out she is, how healthy her lifestyle is, how happy she is in her relationships. It seems obvious to a woman that if her hormones can have such an impact on her mood, surely artificial hormones can do so too?
Medical science does not like being baffled. It likes reliable, measurable outcomes. So for a long time medicine just ignored female uniqueness. The first edition Encyclopedia Britannica’s entry for “Woman” was just “The female of man. See Homo”. Every cell in our body is sexed, so it makes sense that men and women deal with medication differently, even on a cellular level. However, it was only in 1993 that drug trials specifically included women. Until then, trials were predominantly conducted on Caucasian men (the glib rationalisation was because of possible risk to unborn babies. More realistically it was because women have too many darn variables and they mess up tidy results).
Medicine is a science, however. As such it should auto-correct as new evidence comes in to challenge old hypotheses (however long this may take).
A huge trial was released by Danish researchers in 2015. They looked at over a million women aged between 15 to 34 years and tracked them for more than 13 years. They concluded that women on the contraceptive Pill were 23% more likely to be diagnosed with depression. For teenagers on the Pill, the risk increased by 80%.
The establishment very quickly shot back that correlation does not mean causation (in other words, other variables could explain the increased rates of depression in this group).
The studies continue to come in. MRI’s done on the brains of women on long term contraceptives have shown cortical thinning in certain areas (what this means to brain functioning is not yet known).
In summary, there is currently no equivocal evidence that the Pill causes depression. My clinical experience is that women who have a predisposition may have a mood disorder triggered by many things – sleep deprivation, too much alcohol, relationship problems, to name a few. It stands to reason that the addition of external hormones can also lead to mood destabilisation.
Where does this leave you, as an individual? It is your right to chose when you want a baby. Use it. Find a contraceptive option that works for you. Your doctor may or may not believe you when you say the Pill affects your mood. What could empower you in the debate is to diarise whenever you start any new long-term medication. Then if there are any side-effects, there is a clear causal link. The timeline is everything. If you start a drug and get depressed, stop the drug and feel better, then you do not need a doctor to validate what you know. That specific drug made you depressed.